Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 85, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 8:15 PM EDT for Cocke County, Jefferson County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 8:15 PM EDT (00:15 UTC)
- Expired
- Apr 9, 2011, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 8:45 PM EDT | TSTM WND DMG | Cosby, TN | FEW TREES DOWN IN COSBY...DEL RIO AND GRASSY FORK...REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS54 KMRX 100015
SVRMRX
TNC029-089-100100-
/O.NEW.KMRX.SV.W.0085.110410T0015Z-110410T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
* UNTIL 900 PM EDT
* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITE PINE...OR 7 MILES SOUTHEAST OF MORRISTOWN...AND MOVING
SOUTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NEWPORT...PARROTTSVILLE...BYBEE...COSBY...HARTFORD...DEL RIO AND
ROUND MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3581 8329 3583 8327 3588 8331 3610 8339
3615 8335 3613 8327 3608 8323 3612 8325
3612 8322 3615 8322 3613 8318 3615 8317
3610 8306 3594 8289 3588 8289 3578 8306
3572 8325
TIME...MOT...LOC 0015Z 307DEG 35KT 3611 8323
$$
171 follow-up statement
906
WWUS54 KMRX 100027
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT SAT APR 9 2011
TNC089-100037-
/O.CAN.KMRX.SV.W.0085.000000T0000Z-110410T0100Z/
JEFFERSON TN-
827 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY IS
CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
LAT...LON 3578 8328 3583 8327 3589 8332 3591 8329
3600 8328 3600 8326 3608 8326 3609 8323
3612 8324 3614 8321 3613 8318 3615 8317
3610 8306 3594 8289 3588 8289 3579 8304
3572 8325
TIME...MOT...LOC 0027Z 307DEG 35KT 3604 8311
$$
TNC029-100100-
/O.CON.KMRX.SV.W.0085.000000T0000Z-110410T0100Z/
COCKE TN-
827 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR COCKE COUNTY...
AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PARROTTSVILLE...OR 7 MILES NORTHEAST OF NEWPORT...MOVING
SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF COCKE
COUNTY...INCLUDING THE FOLLOWING LOCATIONS... DEL RIO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3578 8328 3583 8327 3589 8332 3591 8329
3600 8328 3600 8326 3608 8326 3609 8323
3612 8324 3614 8321 3613 8318 3615 8317
3610 8306 3594 8289 3588 8289 3579 8304
3572 8325
TIME...MOT...LOC 0027Z 307DEG 35KT 3604 8311
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:20 PM EDT, 55 minutes earlier.
Area forecast discussion, Apr 9, 7:20 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 720 PM EDT SAT APR 9 2011 .AVIATION...EVENING CONVECTION ENDING ACROSS THE AREA FOR IMPROVING CONDITIONS OVERNIGHT. FOR THE REST OF THE NIGHT...EXPECT LIGHT WINDS...CLEARING SKIES AND VFR CONDITIONS. THE ONLY EXCEPTION MAY BE AREAS OF FOG DEVELOPING WITH LOCAL MVFR CONDITIONS TOWARDS MORNING...MAINLY NEAR TRI. HIGH PRESSURE BUILDS IN ON SUNDAY FOR QUIET WEATHER AND VFR CONDITIONS ACROSS THE TAF SITES. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 AM EDT SAT APR 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1005 AM EDT (905 AM CDT) SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Apr 9, 6:37 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ERWIN 36.14N 82.41W
04/09/2011 E1.00 INCH UNICOI TN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED BY SPOTTER.
&&
SROBERTSLocal storm report, Apr 9, 6:39 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 N SEVIERVILLE 35.98N 83.58W
04/09/2011 E1.00 INCH SEVIER TN PUBLIC
QUARTER SIZE HAIL REPORTED BY PUBLIC.
&&
SROBERTSLocal storm report, Apr 9, 6:49 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL TUSCULUM 36.18N 82.75W
04/09/2011 E1.75 INCH GREENE TN LAW ENFORCEMENT
GOLF BALL SIZE HAIL...REPORTED BY DISPATCH.
0645 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
04/09/2011 GREENE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE...REPORTED BY DISPATCH.
&&
SROBERTSLocal storm report, Apr 9, 7:20 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL HARTFORD 35.81N 83.15W
04/09/2011 M1.50 INCH COCKE TN TRAINED SPOTTER
PING PONG BALL SIZE HAIL AT HARTFORD. REPORTED BY
SPOTTER.
&&
SROBERTSSpecial weather statement, Apr 9, 7:44 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 744 PM EDT SAT APR 9 2011 TNZ045-100030- UNICOI TN- 744 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 830 PM EDT... AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BANNER HILL...OR 11 MILES SOUTHWEST OF ERWIN...MOVING SOUTHEAST AT 55 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. DMG
Special weather statement, Apr 9, 8:11 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 811 PM EDT SAT APR 9 2011 TNZ040-041-070-100100- COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTHWEST COCKE TN- 811 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR COCKE AND JEFFERSON COUNTIES UNTIL 900 PM EDT... AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE PINE...OR 7 MILES SOUTHEAST OF MORRISTOWN...MOVING SOUTHEAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BYBEE AND NEWPORT AROUND 820 PM EDT. PARROTTSVILLE AROUND 825 PM EDT. DEL RIO AROUND 835 PM EDT. ROUND MOUNTAIN AROUND 845 PM EDT. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:39 PM EDT | Tornado Warning | MRX | Cocke | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.